Wisconsin, 2009

Drought in Wisconsin, July 1 to 31, 2009

July 1 to 31, 2009 · NWS GRB · 2 events in 2 counties and zones

Another month of dry weather across northern Wisconsin caused severe drought (D2) conditions to expand across the rest of Vilas County and Oneida County. 12 inches below normal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Another month of dry weather across northern Wisconsin caused severe drought (D2) conditions to expand across the rest of Vilas County and Oneida County. July rainfall at Rhinelander (Oneida County) was 2.12 inches below normal. The total rainfall deficit at Rhinelander for the months of June and July was 4.51 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 30, 1:56 PM CST, 10 hours 4 minutes earlier.

Area forecast discussion, Jun 30, 1:56 PM CST, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
256 PM CDT TUE JUN 30 2009

.SYNOPSIS...THE STRENGTH OF THE BLOCKING OVER THE NWRN ATL WL
GRADUALLY DECREASE...ALLOWING THE FLOW UPSTREAM OVER SRN CANADA
AND THE NRN CONUS TO DEAMPLIFY. WE SEEM LIKELY TO EVOLVE TOWARD A
PATTERN WITH A TROF NR THE WEST COAST AND ANOTHER OVER ERN CANADA.
SOME UNCERTAINTY EXISTS OVER EXACTLY WHERE AND HOW SHARP THE MID-
CONTIENT RIDGE WL BE...BUT THE IMPACT OF THAT UNCERTAINTY WL FALL
PRIMARILY BEYOND THE END OF THE FCST PERIOD.

PATTERN SHOULD BE A TRANQUIL ONE THROUGH THE UPCOMING HOLIDAY
WEEKEND AND INTO EARLY NEXT WK. SCT SHOWERS WITH UPR LOW OVER THE
LOWER GREAT LAKES WL STILL AFFECT THE AREA EARLY...AND CAN/T TOTALLY
RULE OUT A ROUND OF LGT PCPN AT SOME POINT DURING THE
WEEKEND...BUT OVERALL PATTERN SUPPORTS BLO NORMAL PCPN AMNTS.
TEMPS WL REBOUND BACK CLOSE TO SEASONAL NORMALS.
&&

.SHORT TERM...TONIGHT AND TOMORROW.

LATEST RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW THE NEARLY
STATIONARY VERTICALLY STACKED LOW PRESSURE SPINNING OVER SOUTHERN
LAKE HURON THIS AFTERNOON...WITH WIDESPREAD CLOUD COVER STRETCHING
FROM WESTERN MINNESOTA TO THE STATE OF MAINE.  ATLANTIC MOISTURE
PLUME WRAPPING AROUND THE NW PERIPHERY OF THE UPPER LOW HAS BEEN
FIGHTING SOME MID-LEVEL DRY AIR OVER NORTHERN WISCONSIN...BUT SOME
SHOWERS HAVE BEEN INCREASING IN COVERAGE ACROSS THE NW PART OF THE
STATE.  MORE WIDESPREAD ACTIVITY RESIDES ACROSS EASTERN LAKE
SUPERIOR AND THE UPPER PENINSULA...AHEAD OF 850MB TROUGH AXIS.  AS
MOISTURE INCREASES ALOFT AND THE 850MB TROUGH AXIS SHIFTS
SOUTH...PRECIP CHANCES ARE THE TOP FORECAST CONCERN OVER THE NEXT 24
HOURS.

TONIGHT...SEVERAL WEAK TO MODERATE SHORTWAVES WITHIN THE ATLANTIC
MOISTURE PLUME WILL DROP SOUTH ACROSS THE AREA.  TIMING OF THESE
SHORTWAVES HAS BEEN DIFFICULT SO FAR AND OPERATIONAL MODELS DO NOT
OFFER THAT MUCH HELP IN THIS REGARD.  MODELS ALSO POINT TOWARDS A
850MB CIRCULATION CENTER THAT ROTATES OVER NORTHERN LAKE MICHIGAN
WHICH WILL HELP TO TIGHTEN THE CYCLONIC FLOW DOWN LOW.  STRONGEST
700-500MB Q-VECTOR CONVERGENCE WILL OCCUR DURING THE EVENING ALONG
WITH PASSAGE OF THE 850MB TROUGH...SO WILL GO WITH STRONGER POP
WORDING THEN...RATHER THAN AFTER MIDNIGHT.  HOWEVER...WILL ALSO HAVE
TO BROAD BRUSH COVERAGE/TEMPORAL GRIDS AS THE DETAILS ARE TOO TOUGH
TO PIN POINT AT THIS TIME.  COOLER POCKET OF 850MB AIR WILL DROP
ACROSS THE AREA AS WELL AND WILL HELP DROP LOW TEMPS A FEW DEGREES
COOLER THAN LAST NIGHT DESPITE THE CLOUD COVER.

TOMORROW...THE LAST IN THE SERIES OF SHORTWAVE LOBES AND ASSOCIATED
SHARPER LOW LEVEL CYCLONIC FLOW WILL BE EXITING THE SE FORECAST AREA
AROUND 12Z WEDNESDAY AND SUBSIDENCE IN THE MID-LEVELS WILL ARRIVE
ONCE AGAIN.  HOWEVER...PROGGED SOUNDINGS INDICATE A SATURATED LAYER
TO AROUND THE 800 OR 700MB MARK UNDER CYCLONIC FLOW AT THE START OF
THE PERIOD...SO STILL WONDER IF THERE MAY BE SOME LINGERING
SPRINKLES OR DRIZZLE.  WE DO GET INTO A NORTHERLY FLOW LOW LEVEL
WARM ADVECTION REGIME WITHIN THIS SATURATED LAYER TOMORROW MORNING
BUT FORCING IS NOT PARTICULARLY STRONG.  BUT SUPPOSE CANNOT RULE OUT
SCATTERED SPRINKLES OR ISOLATED LIGHT RAIN SHOWERS FOR THE MORNING.
BY AFTERNOON...SUBSIDENCE ALOFT FINALLY MAKES ITS PRESENCE KNOWN
HELPING TO CREATE SOME DRYING IN THE MID-LEVELS.  MODELS INDICATE
ANOTHER SHORTWAVE WILL PASS TO OUR EAST OVER LOWER MICHIGAN...AND IT
MAY BRING A SHOWER OR TWO TO THE DOOR PENINSULA...BUT THINK THE REST
OF THE FORECAST AREA WILL REMAIN DRY.  HIGHS WILL BE NOT TOO
DIFFERENT THAN TODAY.

.LONG TERM...WED NGT THROUGH NEXT TUE. PRETTY QUIET WX EXPECTED.
MAIN CHG SINCE YDA HAS BEEN TO KEEP PCPN S DURING THE WEEKEND. STILL
LIKELY TO BE A TROF WORKING ACRS THE AREA AT SOME POINT. BUT WITH
LIMITED MOISTURE AND TIMING IN QUESTION...OPTED TO GO WITH A DRY
FCST.
&&

.AVIATION...DEEP LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL
CONTINUE TO GENERATE MVFR CLOUD COVER PREDOMINATELY AT ALL TAF
SITES.  IFR CIGS ARE POSSIBLE TONIGHT AT RHI WHEN A LOW LEVEL
PRESSURE CENTER CROSSES DOWN THE LONG AXIS OF LAKE MICHIGAN AND
PROVIDES THE REGION WITH SHOWER ACTIVITY.  ANY SHOWERS HAVE THE
POTENTIAL TO DROP VSBYS IN THE IFR RANGE.  MOST SHOWER ACTIVITY
SHOULD DIMINISH AFTER MIDNIGHT...BUT CANNOT RULE OUT SOME ISOLATED
SHOWERS THEREAFTER.  LOW CIGS WILL GRADUALLY IMPROVE TOMORROW WHEN
THE LOW LEVEL LOW PRESSURE MOVES TO THE SOUTHEAST OF THE REGION.  MVFR
CIGS WILL IMPROVE TO VFR FIRST AT GRB...THEN AUW/CWA.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MPC/SKOWRONSKI
Hazardous weather outlook, Jun 30, 9:30 AM CST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1030 AM CDT TUE JUN 30 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1030 AM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-011100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1030 AM CDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MPC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Vilas

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Vilas forecast zone
Reported by
Other Federal Agency
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought, Oneida

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Oneida forecast zone
Reported by
Other Federal Agency
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189182, 189183.